Use of intravenous lipid emulsion to reverse central nervous system toxicity of an iatrogenic local anesthetic overdose in a patient on peritoneal dialysis
OBJECTIVE: To describe a case of severe central nervous system toxicity after an overdose of lidocaine by local infiltration in a peritoneal dialysis patient and subsequent treatment of the toxicity with lipid emulsion.
CASE SUMMARY: A 31-year-old male received an iatrogenic overdose of 1600 mg of lidocaine 2% by infiltration during an attempt to remove and replace a peritoneal dialysis catheter. Within 10 minutes after the last lidocaine injection, the patient exhibited features of local anesthetic toxicity, which included tachycardia, hypertension, shortness of breath, dizziness, and a choking sensation that progressed to hallucinations, dysarthria, and uncoordinated, weak limb movement. Within 10 minutes after administration of a single 1.5-mg/kg intravenous bolus of 1.5 mL/kg [corrected], the patient improved dramatically. After observation overnight in a monitored care setting, the patient was discharged home with no apparent neurologic sequelae.
DISCUSSION: Systemic toxicity due to regional anesthesia with local anesthetic agents such as lidocaine has been well described in the medical literature. The use of lipid emulsion as an antidote to the toxicity of local anesthetics and other lipophilic drugs has been suggested as a valuable intervention in both early, rapidly progressive toxicity, as well as toxicity that is refractory to standard treatment. Patients with advanced chronic kidney disease may be more susceptible to systemic effects of lidocaine due to decreased drug elimination.
CONCLUSIONS: Central nervous system toxicity due to an overdose of lidocaine was quickly reversed by intravenous lipid emulsion in our patient.